Osteoporosis drug linked to unusual thigh bone fractures
Prolia by Amgen Canada Inc.
The Canadian Press
Published Thursday, November 22, 2012 8:43AM EST
OTTAWA -- Health Canada is alerting Canadians that another osteoporosis drug appears to be linked to unusual fractures of thigh bones in a small number of users.
The drug is denosumab and is sold under the brand name Prolia by Amgen Canada Inc.
The company and Health Canada has released a joint statement warning patients and physicians.
Prolia is used to decrease the risk of broken bones in post-menopausal women who suffer from osteoporosis. It is specifically used for women at high risk of breaking bones, or those unable to use other osteoporosis medications.
Last year Health Canada warned Canadians that an entire class of osteoporosis drugs, known as bisphosphonates, was linked to unusual thigh bone fractures in users.
These atypical bone fractures can occur with little or no physical impact to the thigh area and can occur in both legs in a single user.
According to the latest advisory they are very rare, occurring in less than one in 10,000 people taking Prolia. While the company informed Health Canada of the risk, there have been no cases reported to date in Canada.
Patients who develop the fracture complain of dull and unusual aching in the thigh, hip or groin. People on the drug who experience these symptoms should contact their doctor.